2. Department of Radiotherapy and Clinical oncology, V.C.S.G.G.M.S & R.I., Srinagar Garhwal, Uttarakhand, India.
Systemic anti-cancer therapies can produce acute and chronic organ damage. Ocular toxicity induced by anti-cancer chemotherapy is not uncommon, but underestimated and under-reported. The development of more aggressive regimens, use of newer agents and combination chemotherapy have resulted in a significant increase of reported cases of chemotherapies induced ocular side effects.
Visual changes have been attributed to a number of chemotherapeutic agents such as antimetabolites, alkylating agents, taxanes and platinum agents. In addition to the eye itself, structures of the skin including the eye lids may be affected. Ocular toxicities induced by chemotherapeutic agents are generally not preventable; therefore clinicians must be aware of potential vision threatening complications. Prompt consultation with an ophthalmologist can lead to early detection, proper diagnosis and appropriate therapeutic measures. Dose reduction or discontinuation of incriminated drugs may help in reducing severity and duration of side effects.
An ophthalmologist should be part of team caring for patients undergoing systemic chemotherapy for baseline examination and ongoing assessment. Baseline examination will help to diagnose adverse effects caused later due to chemotherapeutic agents and; diagnose any pre-existing conditions, especially in elderly patients. It is easy to miss association between chemotherapy and visual changes. This article documents ocular changes that are believed to be related to the administration of certain chemotherapeutic agents.